Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Wichita, KS

May 12, 2004Harper County, Kansas

NWS Wichita, KS issued this flash flood warning at May 12, 2004, 9:48 PM CDT for Harper County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 9:48 PM CDT (02:48 UTC)
Expired
May 13, 2004, 4:00 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4023 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4023 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
3.5
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 130250
FFWICT
KSC077-130900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 400 AM CDT

* AT 946 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING OVER NORTHERN HARPER COUNTY.  RADAR RAINFALL 
  ESTIMATES WERE IN THE 4 TO 7 INCH RANGE...WITH HEAVY RAINFALL 
  CONTINUING. FLASH FLOODING IS LIKELY IN NORTHERN HARPER COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS 
OBSERVED...MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.


REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR NORTHERN 
HARPER COUNTY UNTIL 400 AM CDT.

LAT...LON 3737 9782 3718 9781 3720 9819 3737 9823

$$

/WOLF

NNNN
1 follow-up statement
000 
WGUS73 KICT 130726
FFSICT
KSC077-095-130900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
225 AM CDT THU MAY 13 2004

...A FLASH FLOOD WARNING CONTINUES FOR KINGMAN AND NORTHERN HARPER 
COUNTIES UNTIL 400 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW SHOWERS AND
THUNDERSTORMS CONTINUING OVER THE WARNED AREA.  THE PRIOR HEAVY 
RAINFALL WILL LIKELY RESULT IN FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

$$

/WOLF

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 12, 5:55 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 12, 5:55 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT WED MAY 12 2004

.DISCUSSION...MESOSCALE UPDATE

ANTICIPATING RAPID T-STORM DEVELOPMENT NEAR DRYLINE BULGE OVER NW OK
AND TOWARD PRATT AREA NEXT HOUR OR TWO.  EXTREMELY UNSTABLE AIRMASS
AND SUFFICIENT SHEAR ON LAMONT PROFILER SUPPORT SUPERCELL DEVELOPMENT
WITH THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS.  ALSO CONCERNED
ABOUT TORNADO POTENTIAL, WHICH MAY INCREASE THRU FIRST FEW HOURS AFTER
SUNSET AS LLJ INCREASES.  WILL NEED TO MONITOR CLOSELY.  ALSO
NON-SUPERCELL TORNADO POSSIBLE ALONG COLDFRONT IF WE CAN GET VIGOROUS
UPDRAFT DEVELOPMENT, GIVEN POTENTIAL FOR CYCLONIC VORTICES ALONG
BOUNDARY.

WOLF

-------------------------------------
340 PM CDT WED MAY 12 2004

.DISCUSSION...

FORECAST FOCUS IS ON SEVERE WEATHER/FLOODING POTENTIAL TONIGHT INTO
THURSDAY EVENING.

TONIGHT:
COLD FRONT HAS PRETTY MUCH STALLED ALONG A LINE FROM MANHATTAN TO
HUTCHINSON, TO N OF PRATT. AIRMASS S OF THE FRONT WL BECOME VERY
UNSTABLE LATE THIS PM/EVE WITH SBCAPES OF 3000-4000. CAP SHOULD
WEAKEN TO NIL AS NEXT SHORTWAVE EJECTS OUT OF CO/NM ACROSS NWRN KS
THIS EVE. 0-6KM SHEAR INDICATED TO BE AROUND 40-45 KTS THRU THIS
EVE. SO A FEW SEVERE THUNDERSTORMS SHOULD DEVELOP BY THIS EVE ALONG
THE FRONT AND PSBLY JUST E OF THE DRYLINE EXTENDING FM P28 SWD THRU
NWRN OK. THE STORMS MAY MERGE INTO LINES ALONG THE FRONT, BUT A FEW
DISCRETE SUPERCELLS MAY DEVELOP OR MOVE INTO S-CNTRL KS, W OF I-135.
A 45 KNOT 850 LOW LEVEL JET WL THEN DEVELOP BY LATE EVENING, WITH
STRONG MOISTURE CONVERGENCE EXPECTED N OF THE SFC FRONT IN CNTRL KS
OVERNIGHT. THEREFORE SHOULD SEE AN MCS DEVELOP THERE. PRECIPITABLE
WATER VALUES RUNNING 1.25 TO 1.5 IN, SO HEAVY RAINFALL PSBL,
THEREFORE ISSUING A FLOOD WATCH FOR CNTRL KS TONIGHT INTO THURS AM.
COULD SEE ADDITIONAL HAIL/WIND REPORTS OVERNIGHT.

THURS-THURS NIGHT:
CONVECTION WL LIKELY CONTINUE RIGHT INTO THE THURSDAY AFTERNOON
HOURS DUE TO STRONG ISENTROPIC LIFT, DESPITE A GRADUAL WEAKENING OF
THE LLJ. BRUNT OF CONVECTION SHOULD SHIFT INTO SERN KS FOR THE
AFTERNOON/EVENING HOURS WITH THE RR QUAD OF THE UPR JET. SOME
LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING PSBL THERE IN THE
PM/EVE, HOWEVER THE LIFT SHOULD GRADUALLY WEAKEN LATE THURS NIGHT AS
THE 850 WINDS VEER AND THE ISENTROPIC DOWNGLIDE COMMENCES. A LARGE
TEMPERATURE CONTRAST WL BE NOTED ACROSS OUR FCST AREA, WITH HIGHS
RANGING FM THE COOL 50S IN CNTRL KS, TO NR 80 IN THE FAR SE. MUCH
COOLER THURS NIGHT AS THE RAIN ENDS AND DRIER AIR FILTERS IN VIA
NWRLY WINDS.

FRIDAY:
REMOVED ALL POPS. THE LOW LEVEL ANTICYCLONE WILL SPREAD ACROSS THE
FCST AREA WITH LGT/VAR WINDS AND DRIER AIR. GIVEN DECENT SUN, HIGHS
IN LOW-MID 60S LOOK REASONABLE. SFC RIDGE WL REMAIN ANCHORED OVER
ERN KS FRI NIGHT AND WITH ENOUGH LINGERING BOUNDARY LAYER MOISTURE
AND LIGHT WINDS, COULD SEE AT LEAST SOME PATCHY FOG FORMATION.

SAT:
12Z GFS STILL INDICATING THAT IT WL BE DRY AND PLEASANT WITH HIGHS
IN THE LOW-MID 70S, WITH SFC RIDGE SLOW TO MOVE THROUGH ERN KS.

SUN-WED:
GFS AND ECMWF CONTINUE TO OFFER FAIRLY SUBSTANTIAL DIFFERENCES IN
THE TIMING AND AMPLITUDE OF MID-UPPER LEVEL SHORTWAVES STREAMING IN
OFF THE ERN PACIFIC AND ACROSS THE NRN/CNTRL PLAINS DURING THIS
PERIOD. THIS RESULTS IN DIFFERENCES IN THE SURFACE FRONTS AND TIMING
OF THEM AS WELL. ATTM, STILL OPTING TO NOT INSERT PRECIPITATION
CHANCES INTO THE FCST AS IT WOULD BE RATHER DIFFICULT TO ASCERTAIN
EXACTLY WHAT TIME PERIODS TO PUT THEM IN. ANY POPS LOOK LOW END
(20/30 PCT) ATTM AND WL CHOOSE NOT TO BLANKET THIS PERIOD WITH SLT
CHANCES ATTM AND KEEP FCST DRY WITH NEAR NORMAL TEMPS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         63  66  45  63 /  50  50  20   5
HUTCHINSON      58  62  42  63 /  60  40  20   5
NEWTON          59  65  44  63 /  60  50  20   5
ELDORADO        63  67  47  64 /  50  50  30  10
STROTHER FIELD  66  69  47  64 /  40  50  30  10
RUSSELL         52  54  39  62 /  80  40  10   5
GREAT BEND      54  56  40  62 /  70  40  10   5
SALINA          54  58  41  62 /  70  50  20   5
MCPHERSON       56  60  42  63 /  70  40  20   5
COFFEYVILLE     67  79  52  64 /  30  60  60  10
CHANUTE         67  75  51  64 /  30  60  60  10
IOLA            67  74  51  64 /  40  60  60  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT FOR CENTRAL
KANSAS FROM LATE TONIGHT THROUGH MID MORNING THURSDAY.
&&

9/CARUSO
Hazardous weather outlook, May 12, 4:58 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT WED MAY 12 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
458 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS THIS EVENING. SOME OF THESE STORMS WILL BECOME
SEVERE, AND CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE AND
DAMAGING DOWNBURST WINDS TO 80 MPH. THE EXPECTED INSTABILITY AND
WIND SHEAR PROFILES WILL BE CONDUCIVE FOR SOME SUPERCELL STORMS
THROUGH THE EVENING. A FEW STORMS THAT DEVELOP NEAR THE SURFACE
FRONT WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES.

A LARGER COMPLEX OF STORMS IS EXPECTED TO EVOLVE ACROSS CENTRAL
KANSAS TONIGHT, WHICH MAY AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS.
A FEW SEVERE STORMS ARE STILL POSSIBLE UP THROUGH MIDNIGHT, HOWEVER
THE GREATER RISK WILL TRANSITION TO LOCALLY HEAVY RAIN AFTER
MIDNIGHT, MAINLY ACROSS CENTRAL KANSAS. THIS MAY RESULT IN SOME
FLOODING OF LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST KANSAS ON THURSDAY, WITH
A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST KANSAS. A
FEW SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST KANSAS, WITH THE
MAIN RISK BEING LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS, AND MAY BE NEEDED TONIGHT ACROSS PORTIONS
OF SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/LAWSON

In the hours before

Local storm report, May 12, 9:16 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TORNADO          1 S DANVILLE            37.27N 97.89W
05/12/2004                   HARPER             KS   AMATEUR RADIO

&&

LFW
Local storm report, May 12, 9:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
921 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             FLORENCE                38.24N 96.93W
05/12/2004  0.75 INCH        MARION             KS   LAW ENFORCEMENT

&&

LFW
Local storm report, May 12, 9:22 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
922 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND GST     KINGMAN                 37.65N 98.11W
05/12/2004  60 MPH           KINGMAN            KS   LAW ENFORCEMENT

&&

LFW
Local storm report, May 12, 9:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             PRETTY PRAIRIE          37.78N 98.02W
05/12/2004  0.88 INCH        RENO               KS   AMATEUR RADIO

&&

LFW
Local storm report, May 12, 9:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
943 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             4 SSW ZENDA             37.38N 98.30W
05/12/2004  0.75 INCH        KINGMAN            KS   TRAINED SPOTTER

&&

LFW
Local storm report, May 12, 9:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             4 SSW ZENDA             37.38N 98.30W
05/12/2004  1.00 INCH        KINGMAN            KS   TRAINED SPOTTER

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:27 PM CDTTornado WarningICTHarper63 min
May 12, 7:40 PM CDTTornado WarningICTHarvey, Reno65 min
May 12, 7:52 PM CDTSevere Thunderstorm WarningICTKingman53 min
May 12, 8:03 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion57 min
May 12, 8:07 PM CDTSevere Thunderstorm WarningICTBarton53 min
May 12, 8:22 PM CDTTornado WarningICTHarper53 min
May 12, 8:41 PM CDTSevere Thunderstorm WarningICTHarvey, Marion64 min
May 12, 9:11 PM CDTTornado WarningICTHarper, Sumner64 min
May 12, 9:16 PM CDTSevere Thunderstorm WarningICTKingman, Reno59 min
May 12, 9:17 PM CDTSevere Thunderstorm WarningICTChase58 min
May 12, 10:08 PM CDTSevere Thunderstorm WarningICTKingman52 min
May 12, 10:15 PM CDTFlash Flood WarningICTKingman6 hr
May 12, 10:16 PM CDTTornado WarningICTSumner59 min
May 12, 10:21 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
May 12, 11:10 PM CDTSevere Thunderstorm WarningICTSedgwick65 min
May 12, 11:33 PM CDTSevere Thunderstorm WarningICTKingman57 min
May 12, 11:48 PM CDTSevere Thunderstorm WarningICTButler57 min
May 12, 11:59 PM CDTFlash Flood WarningICTSedgwick, Sumner6 hr
May 13, 12:57 AM CDTSevere Thunderstorm WarningICTReno63 min
May 13, 1:35 AM CDTSevere Thunderstorm WarningICTKingman55 min
May 13, 1:59 AM CDTSevere Thunderstorm WarningICTReno61 min
May 13, 3:45 AM CDTSevere Thunderstorm WarningICTSedgwick60 min
May 13, 4:16 AM CDTSevere Thunderstorm WarningICTButler59 min
May 13, 5:43 AM CDTFlash Flood WarningICTButler6 hr
May 13, 6:35 AM CDTSevere Thunderstorm WarningICTGreenwood55 min
May 13, 8:55 AM CDTSevere Thunderstorm WarningICTLabette, Neosho65 min
May 13, 4:43 PM CDTSevere Thunderstorm WarningICTCowley47 min
May 13, 6:16 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
May 13, 6:36 PM CDTSevere Thunderstorm WarningICTSumner54 min

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.